Georgia, 2008

High Wind and Strong Wind in Georgia, January 31, 2008

January 31, 2008 · NWS FFC · 5 events in 5 counties and zones

S. from the afternoon of January 31st into the early morning hours of February 1st.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep, negatively-tilted upper trough was rotating rapidly through the southeast U.S. from the afternoon of January 31st into the early morning hours of February 1st. A very strong low-level jet of 60-70 mph or greater was noted just above the surface. Surface winds of 45 to 60 mph accompanied this system , particularly as a broad area of showers swept across the area during the evening hours and shortly after midnight. These winds resulted in a number of trees and power lines being blown down, especially across north Georgia counties. In advance of this system during the afternoon of the 31st, strong easterly winds across north Georgia, much of which was located in a cold air wedge, caused additional wind damage.

Damage during the afternoon and evening of the 31st was generally confined to Gilmer, Union, Gordon, White, and Pickens county. Gilmer and Pickens county appeared to suffer the worst damage during this portion of the event with more than 20 trees and several power lines down in Gilmer county and at least six trees and a power line down in Pickens county, one blocking Jerusalem Church Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 31, 3:51 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jan 31, 3:51 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
351 PM EST THU JAN 31 2008

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
LOW PRESSURE OVER LOWER MISSISSIPPI VALLEY THIS AFTERNOON PULLING
NORTHEAST INTO OHIO VALLEY BY FRIDAY MORNING. STRONG HIGH OVER THE
MID ATLANTIC STATES HAS CWA UNDER INFLUENCE OF WEDGE WITH WINDS
EAST 10 TO 20 MPH WITH HIGHER GUSTS. DEW POINTS IN TEENS AND
SINGLE DIGITS AT THIS TIME OVER NORTHEAST GA. WARM FRONT JUST
PUSHING INTO THE GULF COAST AREA...AND LOOKS LIKE THIS FRONT MAY
STRUGGLE TO GET INTO SOUTH GA. RAIN SHOULD INCREASE OVER THE CWA
THIS EVENING. WITH SUCH LOW DEW POINTS...RAIN MAY POSSIBLY MIX
WITH SLEET IN THE NORTHEAST THIS EVENING. OTHERWISE...STRONG LOW
LEVEL JET SHOULD BRING WARMING ACROSS THE CWA TONIGHT WITH A
GRADUAL MODIFICATION OF DEW POINTS AND AM NOT EXPECTING ANY OTHER
PROBLEMS WITH FREEZING PRECIPITATION. WITH WEDGING FIRMLY IN
PLACE...BEST INSTABILITY SHOULD REMAIN IN SOUTH GEORGIA TONIGHT. HAVE
MENTIONED THUNDER ONLY SOUTHERN FEW COUNTIES OF THE CWA. WINDS
WILL BE STRONG AND WILL HAVE TO BE MONITORED FOR POSSIBLE WIND
ADVISORY. FRONT ENTERING NORTHWEST GEORGIA BEFORE SUNRISE FRIDAY
AND PUSHING ACROSS THE REMAINDER OF THE AREA DURING THE DAY. DRY
FOR THE REMAINDER OF THE SHORT TERM. WITH EASTERLY WINDS AND
RAIN...TEMPERATURES WERE TRICKY. GENERALLY TRIED TO KEEP DIURNAL
RANGE SMALL FOR THE OVERNIGHT. TOOK A BLEND OF FWC/MAV FOR REST OF
THE SHORT TERM.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MADE NO CHANGES TO EXTENDED PERIOD. UPPER FLOW BECOMING
SOUTHWESTERLY BY MONDAY WITH CHANCE OF RAIN RETURNING FOR MONDAY.
ANOTHER SHORT WAVE MOVING THROUGH THE OHIO VALLEY SHOULD BRING A
FRONT ACROSS THE CWA ON WEDNESDAY...AND DRY AGAIN FOR THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          36  50  28  63  33 / 100  40   5   5   5
ATLANTA         39  47  30  62  39 / 100  10   5   5   5
BLAIRSVILLE     36  43  24  60  28 / 100  20   5   5  10
CARTERSVILLE    38  51  25  61  27 / 100  10   5   5   5
COLUMBUS        45  55  30  65  37 /  90  10   5   5  10
GAINESVILLE     37  48  30  61  37 / 100  30   5  10   5
MACON           48  55  27  64  33 /  90  20   5   5  10
ROME            38  48  26  64  30 / 100  10   5   5  10
PEACHTREE CITY  39  49  25  63  26 / 100  10   5   5   5
VIDALIA         48  61  30  66  30 /  80  50   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Jan 31, 5:31 AM EST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 AM EST THU JAN 31 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
531 AM EST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN PORTIONS OF
CENTRAL GEORGIA TONIGHT.

.SYNOPSIS...
A VERY STRONG UPPER-LEVEL LOW WILL MOVE RAPIDLY FROM NORTH CENTRAL
TEXAS THIS MORNING TO WESTERN PENNSYLVANIA FRIDAY. MEANWHILE...A
LARGE CANADIAN SURFACE HIGH WILL NOSE DOWN THE EASTERN SIDE OF THE
APPALACHIANS INTO NORTH GEORGIA. THE UPPER TROUGH AND ASSOCIATED
COLD FRONT WILL SWEEP THROUGH NORTH AND CENTRAL GEORGIA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD TONIGHT...ACROSS MAINLY THE FAR SOUTHERN
COUNTIES OF CENTRAL GEORGIA SOUTH OF A LINE FROM COLUMBUS TO
VIDALIA...WILL BE ISOLATED TORNADOES. WITHIN THIS AREA...THE MAIN
THREAT FOR ISOLATED TORNADOES WILL BE SOUTH OF A FORT BENNING TO
AMERICUS LINE. THE GREATEST THREAT FOR THIS WILL BE BETWEEN 10 PM
AND 4 AM EST. IN ADDITION...WIND GUSTS OF 25 TO 30 MPH WILL BE
POSSIBLE FROM LATE AFTERNOON THROUGH THE OVERNIGHT
HOURS...ESPECIALLY IN NORTH GEORGIA.

.DISCUSSION...
A VERY STRONG UPPER-LEVEL TROUGH WAS DIGGING SHARPLY INTO NORTH
TEXAS EARLY THURSDAY MORNING. THIS SYSTEM WILL CONTINUE TO
INTENSIFY AND TAKE ON A NEGATIVE TILT AS THE DAY PROGRESSES AND
THE SYSTEM LIFTS NORTHEAST INTO THE WESTERN TENNESSEE VALLEY.
MEANWHILE...IN RESPONSE A SIGNIFICANT COLD AIR WEDGE WILL BE
DEVELOPING FROM THE MID-ATLANTIC SOUTHWESTWARD INTO NORTH AND
CENTRAL GEORGIA TODAY. THIS WEDGE OF COLDER...MORE STABLE AIR MAY
BE AS FAR SOUTH AS SOUTH GEORGIA BY EVENING. HOWEVER...AS THE
UPPER SYSTEM SWEEPS INTO THE TENNESSEE VALLEY THIS EVENING...A
NARROW CONE OF WARM...MOIST GULF AIR COULD PUSH AS FAR NORTH AS
COLUMBUS...VIENNA...AND EASTMAN AROUND MIDNIGHT...CREATING A
SIGNIFICANTLY MORE UNSTABLE SURFACE AIR MASS. AT THE SAME
TIME...HELICITY VALUES OF 600 TO 800...ASSOCIATED WITH A 70 TO 80
MPH LOW-LEVEL JET...AND MOST UNSTABLE CAPES TO 400 MAY PROVIDE
SUFFICIENT INSTABILITY FOR ISOLATED ROTATING SUPERCELL
THUNDERSTORMS ALONG AND JUST SOUTH OF THE WEDGE FRONT. THUS...THE
POTENTIAL FOR ISOLATED TORNADOES IN THESE AREAS CANNOT BE RULED
OUT. IT SHOULD BE NOTED THAT IF THE WEDGE FRONT REMAINS FURTHER
SOUTH...KEEPING THE COLDER STABLE AIR IN PLACE ACROSS THE SOUTHERN
PORTIONS OF CENTRAL GEORGIA...THEN THE THREAT FOR SEVERE
THUNDERSTORMS WILL ALSO BE FURTHER SOUTH OF THIS AREA. FURTHER
NORTH...INCLUDING ATLANTA AND ATHENS...THE AIR MASS WILL BE TOO
COLD AND STABLE FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE PRIOR TO DAYBREAK
FRIDAY ACROSS THE SOUTHEAST PORTION OF CENTRAL GEORGIA. STRONG...GUSTY
WINDS WILL ALSO BE POSSIBLE ACROSS MUCH OF NORTH AND CENTRAL
GEORGIA EARLY FRIDAY. THERE WILL BE ANOTHER CHANCE FOR
THUNDERSTORMS LATE TUESDAY. OTHERWISE...HAZARDOUS WEATHER
CONDITIONS ARE NOT EXPECTED AT THIS TIME FOR THE PERIOD SATURDAY
THROUGH MONDAY...OR FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SOUTH OF A COLUMBUS...TO WARNER ROBINS...TO VIDALIA LINE
SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS EVENING AND
TONIGHT.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, Pickens

When
January 31, 6:20 PM EST to 8:00 PM EST
Where
Pickens forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

The public reported that strong easterly winds blew down several trees. Two trees were down south of Blaine, one on a power line. Three trees were down on Jerusalem Church Road near Georgia Highway 53, blocking the road, and a large pine tree was down on Arrowhead Road off Georgia Highway 53.

Strong Wind, Gordon

When
January 31, 7:00 PM EST to 11:59 PM EST
Where
Gordon forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

The Gordon County 911 Center reported that several trees were blown down, mainly in the eastern portion of the county. In addition, a 5 foot by 9 foot metal chimney cover with 8 1/4 inch lag bolts was pulled off a home in Adairsville on Doris Road.

High Wind, Bartow

When
January 31, 7:00 PM EST to 9:00 PM EST
Where
Bartow forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
34.238, -84.840 (the zone’s center; the record gives no point)

The public reported that numerous trees were blown down southeast of Pine Log in the northeast part of the county. Four trees were down in one person's yard alone. Several shingles were ripped off the roof of a nearby home as well.

High Wind, Gilmer

When
January 31, 8:00 PM EST to 11:59 PM EST
Where
Gilmer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

A deep, negatively-tilted upper trough was rotating rapidly through the southeast U.S. from the afternoon of January 31st into the early morning hours of February 1st. A very strong low-level jet of 60-70 mph or greater was noted just above the surface. Surface winds of 45 to 60 mph accompanied this system , particularly as a broad area of showers swept across the area during the evening hours and shortly after midnight. These winds resulted in a number of trees and power lines being blown down, especially across north Georgia counties. In advance of this system during the afternoon of the 31st, strong easterly winds across north Georgia, much of which was located in a cold air wedge, caused additional wind damage.

Damage during the afternoon and evening of the 31st was generally confined to Gilmer, Union, Gordon, White, and Pickens county. Gilmer, Pickens, and Bartow counties appeared to suffer the worst damage during this portion of the event with more than 20 trees and several power lines down in Gilmer county and at least six trees and a power line down in Pickens county, one blocking Jerusalem Church Road. A home just southeast of Pine Log in Bartow county also suffered minor roof damage when several shingles were blown off.

Strong Wind, Union

When
January 31, 11:15 PM EST to 11:59 PM EST
Where
Union forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The Union County 911 Center reported that a few trees and power lines were down.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76892, 76891, 76899, 76885, 76887.